Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 49, NWS Charleston, SC

May 3, 1998Beaufort County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 3, 1998, 4:32 PM EDT for Beaufort County, South Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 1998, 4:32 PM EDT (20:32 UTC)
Expired
May 3, 1998, 5:05 PM EDT
In force
33 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Beaufort County, SC

What was reported inside it

TimeReportWhereRemark
May 3, 4:35 PM EDTHail 0.88Beaufort, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 2:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

848 
WUUS1 KCHS 032033 RRA
SVRCHS
SCC013-032105-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
432 PM EDT SUN MAY 3 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BEAUFORT COUNTY IN SOUTH CAROLINA

* UNTIL 505 PM EDT

* AT 430 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR PARRIS ISLAND... MOVING NORTHEAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUNTING ISLAND, M0RGAN ISLAND AND FRIPP ISLAND BY 440PM EDT


THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

ML

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 12:40 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 3, 12:40 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1240 PM EDT SUN MAY 3 1998

LINE OF TSRA APPROACHING CWA MORE QUICKLY THAN EARLIER THINKING. BLV
THREAT PD IS NOW FM 2 TO 8 PM. STILL LOOKING FOR LG HAIL AND PERHAPS
DAMAGING WINDS. NEW ETA ROTATES A S/WV THRU WRN SC BY EVE...THEN BRINGS
IN ANOTHER PIECE OF ENERGY WITH UVM AGAIN TNGT. TEMPS HV RISEN INTO THE
LOWER 80S ACROSS THE CWA AND DEWPTS HV REACHED THE LWR 60S AT NBC AND
MID 60S SAV AREA. 12Z FWC FCST DEWPTS RUNNING ABT 10 DEG TOO LOW FOR SE
GA. NOT GOOD. WL RAISE POPS TO 50 PCT FOR TNGT FCST. TSRA ACTIVITY SHUD
SETTLE DOWN LATE TNGT...BUT THINK ANOTHER ROUND IS IN STORE FOR MON AFT
AS EFFECTS OF UPR LO ARE FELT. ETA SHOWING ANOTHER UVM MAX OVER ERN SC
BY MON EVE. WL GO W/A 30 POP FOR NOW. WL NOT NEED TEMP RANGE MON AS
FLOW SHUD BE W-SW. ON TUE...GRAD A LTL WEAKER AND NOT AS MUCH OF A WRLY
COMPONENT. SEABREEZE SHUD OFFSET 80 DEG READINGS ALG CST...SO WL
INCLUDE TEMP RANGE. OTHER THAN THAT...FWC TEMPS LOOK REASONABLE.

CWF...WIND BEGINNING TO INC ACROSS THE WATERS EARLY THIS AFT. WL NOT
MAKE ANY MAJOR CHGS TO CUR FCST. NGM BL WINDS LOOK TOO HI...ETA BL
WINDS ARE A BIT LWR THRU 06Z TNGT. WL COMPROMISE AND KEEP COND BLO SCA
CRIT THRU FCST PD.

CHS APT     62/80/60/81  5322
DOWNTOWN    64/80/63/78
INLAND CTYS 60/80/58/82
SAV APT     62/81/60/82  5211

        S COAST /CHS-NBC/
.TONIGHT...A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS...A FEW
POSSIBLY SEVERE EARLY. LOW 60 TO 65. SOUTHWEST WIND 10 MPH.
.MONDAY...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF AFTERNOON
THUNDERSTORMS. HIGH NEAR 80. SOUTHWEST WIND 15 MPH.
.MONDAY NIGHT...A 20 PERCENT CHANCE OF A THUNDERSTORM EARLY...OTHERWISE
PARTLY CLOUDY. LOW IN THE LOWER 60S (UPPER 50S INLAND).
.TUESDAY...PARTLY CLOUDY WITH A 20 PERCENT CHANCE OF AN AFTERNOON
THUNDERSTORM. HIGH UPPER 70S COAST TO LOWER 80S INLAND.

TJR

In the hours before

Local storm report, May 3, 3:13 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
313 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0308 PM    PEMBROKE                  GA   1 INCH HAIL
05/03/98   BRYAN                          REPORTED BY COUNTY
                                          DISPATCH

TJR
Local storm report, May 3, 3:13 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
313 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0308 PM    PEMBROKE                  GA   1 INCH HAIL
05/03/98   BRYAN                          REPORTED BY COUNTY
                                          DISPATCH

TJR
Local storm report, May 3, 3:39 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
339 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    10 W SUMMERVILLE          SC   1 INCH HAIL
05/03/98   DORCHESTER                     REPORTED BY SPOTTER NEAR
                                          ROUTE 17A AND EDISTO RIVER

TJR
Local storm report, May 3, 3:39 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
339 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    10 W SUMMERVILLE          SC   1 INCH HAIL
05/03/98   DORCHESTER                     REPORTED BY SPOTTER NEAR
                                          ROUTE 17A AND EDISTO RIVER

TJR
Local storm report, May 3, 4:15 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
415 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    KNIGHTSVILLE              SC   .75 INCH HAIL
05/03/98   DORCHESTER                     REPORTED BY FIRE DEPT.

TJR
Local storm report, May 3, 4:15 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
415 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    KNIGHTSVILLE              SC   .75 INCH HAIL
05/03/98   DORCHESTER                     REPORTED BY FIRE DEPT.

TJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:50 PM EDTSevere Thunderstorm WarningCHSAllendale, Hampton45 min
May 3, 3:23 PM EDTSevere Thunderstorm WarningCHSDorchester47 min
May 3, 3:51 PM EDTSevere Thunderstorm WarningCHSColleton49 min
May 3, 3:58 PM EDTSevere Thunderstorm WarningCHSDorchester47 min
May 3, 4:19 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston61 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.